MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0408
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/28/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was broken and slightly separated on the proximal end of the first penumbra smart coil's (smart coil) pusher assembly.The pusher assembly was kinked throughout its length.The embolization coil was intact with the pusher assembly.The pet lock intact on the proximal end of the second smart coil¿s pusher assembly.The pusher assembly was kinked throughout its length.The embolization coil was intact with the pusher assembly.Offset coil winds were not observed near the proximal ends of the embolization coils.Conclusions: the smart coils were returned folded and bent inside the return packaging, and upon removal from the specimen bags, both pusher assemblies were observed to be kinked throughout their lengths, and the first smart coil¿s pet lock was broken.This damage was likely incidental and likely occurred during packaging for return to penumbra.During functional analysis, both smart coils could not be advanced through their introducer sheaths or into a demonstration microcatheter due to the observed pusher assembly kinks.Due to the return packaging-related damage, the root cause of the inability to advance the smart coils during the procedure could not be determined.Offset coil winds were not observed near the proximal ends of the embolization coils.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2017-02280.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcomm) using penumbra smart coils (smart coils).During the procedure, the physician was unable to advance two smart coils out of their introducer sheaths and into the hub of the non-penumbra microcatheter.Therefore, the smart coils were removed and the procedure was completed using additional smart coils and the same microcatheter.It was also reported that the hospital staff attempted to advance the smart coil out of its introducer sheath while on the back table but the coil did not come out.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7146277
Report Number3005168196-2017-02281
Device Sequence Number16430191
Product Code HCG
UDI-Device Identifier00814548015828
UDI-Public00814548015828
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/18/2022
Device Catalogue Number400SMTHXSFT0408
Device Lot NumberF77752
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/28/2017
Initial Report FDA Received Date12/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age20 YR